Montana, 2009Damaging Wind in Montana, May 14, 2009
May 14, 2009 · NWS GGW · 1 event in 1 county or zone
Multicellular thunderstorms produced some strong winds that caused minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multicellular thunderstorms produced some strong winds that caused minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 14, 1:44 PM MST, 3 hours 21 minutes earlier.
Area forecast discussion, May 14, 1:44 PM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
244 PM MDT THU MAY 14 2009
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
GOES WATER VAPOR IMAGERY DEPICTS A BROAD SHORTWAVE TROUGH DIVING
INTO THE PACIFIC NORTHWEST. AT THE SURFACE...A SURFACE LOW IS
ORGANIZING OVER SOUTHERN ALBERTA/NORTH CENTRAL MONTANA...WITH A
SURFACE TROUGH EXTENDING SOUTH ACROSS CENTRAL MONTANA. SCATTERED
CONVECTIVE SHOWERS ARE DEVELOPING OVER NORTH CENTRAL MONTANA IN A
BAND OF PVA AHEAD OF THE APPROACHING TROUGH AXIS. RADAR ECHOES
FROM THE KTFX RADAR SUGGEST ENOUGH INSTABILITY HAS DEVELOPED IN
THIS ZONE TO PRODUCE LIGHTNING...AND THUS THUNDER.
THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PROGRESS ACROSS
THE CWA FROM WEST TO EAST LATE THIS AFTERNOON AND EVENING. A COLD
FRONT WILL DEVELOP AS THE UPPER TROUGH MOVES TO THE LEE OF THE
ROCKIES...AND PASS THROUGH NORTHEAST MONTANA LATE TONIGHT. RAIN
SHOWERS WILL DIMINISH RAPIDLY AFTER MIDNIGHT BEHIND THE COLD FRONT
AS DRIER AIR ADVECTS SOUTHEAST FROM THE CANADIAN PRAIRIES.
850MB WIND SPEED INCREASE TO 25-35KT BEHIND THE FRONT FRIDAY
MORNING AND THEN STEADILY DECREASE TO 10KT WEST...20KT EAST...BY
THE AFTERNOON. A BREEZY PERIOD IS EXPECTED DURING THE
MORNING...BUT THE SURFACE WIND SHOULD RELAX DURING THE AFTERNOON.
LAKE WIND ADVISORY CRITERIA WIND SPEEDS ARE POSSIBLE IN THE
MORNING. HOWEVER...THE DURATION MAY NOT BE LONG ENOUGH TO SUPPORT
AN ADVISORY. A SECONDARY VORTICITY MAXIMA ROTATES THROUGH THE AREA
AROUND MIDDAY...BUT IT IS FAIRLY WEAK AND THE AIRMASS IS DRY...SO
REMOVED POPS FOR THE DAYTIME PERIOD. SURFACE MAXIMUM TEMPERATURES
WILL BE UNSEASONABLY COLD AS 850MB TEMPERATURES RANGE FROM NEAR -1C
NORTHEAST...TO 4C SOUTHWEST.
WARM ADVECTION COMMENCES FRIDAY NIGHT AS AN UPPER RIDGE BEGINS TO
BUILD OVER THE INTERMOUNTAIN WEST. ANOTHER MID-SPRING FREEZE IS
LIKELY SATURDAY MORNING BEFORE TEMPERATURES WARM INTO THE 60S AND
LOW 70S SATURDAY AFTERNOON. AJZ
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
CONFIDENCE IS HIGH IN THE EARLY PART OF THE PERIOD...WITH AN UPPER
RIDGE MAKING FOR WARM AND DRY CONDITIONS INTO SUNDAY NIGHT. FOR
MONDAY AND BEYOND THE FORECAST MODELS AND ENSEMBLE MEMBERS ARE
HAVING A DIFFICULT TIME IN RESOLVING HOW THE UPPER RIDGE WILL BE
IMPACTED BY A POLAR VORTEX LOCATED OVER HUDSON BAY AND AN
APPROACHING UPPER LOW OFF THE PACIFIC.
GIVEN THE CONTINUED UNCERTAINTY...HAVE LOWERED CONFIDENCE IN THE
FORECAST. OPTED TO LEAVE IT LARGELY UNCHANGED FAVORING THE POLAR
VORTEX PUSHING DOWN THE RIDGE BEGINNING ON MONDAY...BEGINNING A
COOLING TREND. ALSO CONTINUED TO REFLECT A SLOWER TIMING ON THE IMPACT
OF THE PACIFIC TROUGH FROM THE WEST GIVEN THE STRENGTH OF THE
UPPER RIDGE OVER THE WESTERN UNITED STATES. GILCHRIST
PREVIOUS DISCUSSION...ECMWF AND GFS BOTH BRING UPPER RIDGING TO
THE AREA FOR THE WEEKEND PROVIDING DRY AND WARMER CONDITIONS WITH
TEMPERATURES CLIMBING ABOVE NORMAL...WHICH HAS BEEN A FAIRLY RARE
OCCURRENCE THIS SPRING. THEY BEGIN TO GO THEIR SEPARATE WAYS
HOWEVER EARLY NEXT WEEK WITH THE ECMWF BEING MORE STAUNCH IN
KEEPING THE RIDGE ACROSS THE WEST AS OPPOSED TO THE RAPID EXIT
EAST PORTRAYED BY THE GFS. AM HAVING A HARD TIME AT PRESENT COMING
TO GRIPS WITH HOW QUICKLY THE GFS WANTS TO DISPATCH THE RIDGE IN
THE FACE OF ANOTHER INCOMING TROF. GFS ENSEMBLE ALL OVER THE PLACE
EARLY NEXT WEEK WITH SOLUTIONS RANGING FROM TROF TO RIDGE. WILL
OPT FOR THE ECMWF SOLUTION AS IT DOES SEEM A LITTLE MORE PLAUSIBLE
AT PRESENT AND KEEP THE EFFECTS OF THE UPPER RIDGE AROUND A BIT
LONGER THRU EARLY NEXT WEEK BEFORE BRINGING A WEAKER SYSTEM ACROSS
AROUND THE MIDDLE OF NEXT WEEK WITH A CHANCE FOR SHOWERS. APPEARS
THAT A COLD FRONT MAY BACKDOOR ITS WAY INTO THE AREA MONDAY NIGHT
FROM THE NORTHEAST AND ALSO PROVIDE A CHANCE FOR SOME SHOWERS AS
IT DOES. CONDITIONS DRY ONCE AGAIN FOR THE END OF NEXT WEEK IN THE
WAKE OF THE MIDWEEK SYSTEM.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST THIS EVENING UNDER A SCT-BKN MID
LEVEL DECK. SCATTERED SHOWERS HOWEVER WILL BE AROUND ALONG WITH
CUMULUS AROUND 6-8K FEET AGL. AN ISOLATED THUNDERSTORM REMAINS A
THREAT THIS EVENING...AND COULD BRIEFLY MAKE FOR MVFR CONDITIONS
AT ANY OF THE TERMINALS.
WEST TO SOUTHWEST WINDS WILL CONTINUE AT 10 TO 20 KTS THROUGH THE
EVENING. WINDS WILL THEN TURN TO THE NORTHWEST EARLY FRIDAY
MORNING WITH THE PASSAGE OF A COLD FRONT...AND INCREASE TO 15 TO
25 KTS BY SUNUP. SHOWER ACTIVITY WILL TAPER SOME...BUT CLOUDS
WILL LOWER TO NEAR MVFR BEHIND THE FRONT. MVFR CONDITIONS WILL
PERSIST THRU FRIDAY MORNING BEFORE CEILINGS RISE TO VFR AND WINDS
DECREASE TO 10 TO 20 KTS AROUND NOON. GILCHRIST
&&
.CLIMATE...
THE MEASURABLE SNOW IN GLASGOW YESTERDAY MAY 13TH WAS 1.5 INCHES
AT THE AIRPORT. ONLY 5 TIMES IN THE PAST HAS THERE BEEN MEASURABLE
SNOWFALL ANY LATER IN THE SEASON...THE LAST TIME BEING IN 2002.
SEASON SNOWFALL OF 52.6 INCHES RANKS THE 2008-09 SEASON AS THE 4TH
SNOWIEST ON RECORD. SIMONSEN
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 13, 7:59 PM MST, 21 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
859 PM MDT WED MAY 13 2009
MTZ016>027-059>062-140400-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
859 PM MDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Valley
- When
- May 14, 5:05 PM MST
- Where
- Valley County, Frazer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.050, -106.030
Strong winds estimated at 60 mph caused tree limbs roughly four feet by two inch diameter to fall to the ground. Pea sized hail was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, May 14, 2009$300,000 · EF2 · 1 event
- Hail and Damaging Winds in Illinois, May 14, 2009$415,000 · 1 in hail · 5 events
- Flash Flooding in Virginia, May 14 to 15, 2009$290,000 · 10 events
- Hail and Damaging Wind in Florida, May 14, 2009$203,000 · 1 in hail · 6 events
- High Wind and Strong Wind in New York, May 14, 2009$120,000 · 52 kt wind · 9 events
- Strong Wind in Vermont, May 14, 2009$95,000 · 10 events
- High Wind and Strong Wind in New York, May 14, 2009$42,000 · 50 kt wind · 4 events
- Flooding in Iowa, May 14 to 17, 2009$40,000 · 4 events
- Flash Flooding and Hail in North Carolina, May 14 to 15, 2009$35,000 · 0.88 in hail · 4 events
- Tornadoes and Flash Flood in Texas, May 14, 2009$21,000 · EF0 · 15 events
- High Wind in Maine, May 14, 200952 kt wind · 13 events
- Damaging Winds in Missouri, May 14, 2009$15,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159105.